Immune checkpoint inhibition has revolutionized the treatment for numerous cancer patients; however, the spectrum of immune-related adverse events (irAEs) remains to be fully uncovered. We report a 48-year-old woman who was treated in the Phase III IMpassion130 study (atezolizumab and nanoparticle albumin-bound [nab]-paclitaxel) for metastatic triple-negative breast cancer. She experienced a partial response after 3 months. Nevertheless, the patient presented with thickening of the skin and muscle fatigue in the distal extremities together with blood eosinophilia after 15 months. Skin biopsy and magnetic resonance imaging were diagnostic of eosinophilic fasciitis (EF). Symptoms clearly improved upon stopping atezolizumab, while tumor response is still ongoing after discontinuing treatment. We identified five other cases of EF during immunotherapy, all occurring after about 1 year and in contrast to our case, mostly accompanied by other irAEs. This highlights that even if EF is a rare irAE, timely recognition and management remains important.
The immune system regulates homeostasis through a myriad of activating and inhibitory signals. Among them, “immune checkpoints” such as cytotoxic T-lymphocyte-associated protein-4 (CTLA4) and programmed cell death protein-1 (PD-1) have gained recent interest due to interesting results with anti- CTLA4 and anti-programmed death-ligand 1 (PD-L1) cancer patients. However, due to their mechanism of action, their use can result in immune-related adverse events (irAEs), which can affect any organ or tissue.
We describe a 48-year-old female patient with no significant medical history who was diagnosed with a triple-negative breast cancer (TNBC) of the right breast in July 2013; the stage was pT1cN0M0 (highly proliferative ductal carcinoma: 2 cm, Ki-67: 85%, triple negative: estrogen receptor <1% and progesterone receptor <10%, and human epidermal growth factor receptor 2 negative). The patient was treated by lumpectomy and sentinel lymph node biopsy. Lymph nodes were negative, and there was neither lymphovascular nor perineural invasion. Genetic screening did not detect germline BRCA mutation. The patient was initially treated by 3 cycles of fluorouracil, epirubicin, and cyclophosphamide and 11 cycles of weekly paclitaxel, followed by radiotherapy and hormone therapy by tamoxifen (due to a low expression of progesterone receptors).
Two years later in 2015, the patient relapsed with lymph node and sternoclavicular metastases; this was treated with complete resection and local radiotherapy. In 2016, there was a further relapse with bone and lung metastases. In May 2016, the patient was included in the Phase III IMpassion130 study for treatment consisting of nab-paclitaxel (100 mg/m2 intravenous on days 1, 8, and 15 of each 28-day cycle) ± atezolizumab (840 mg intravenous on days 1 and 15 of each 28-day cycle), which was well tolerated without any toxicity at the beginning. The first imaging at 3 months showed a partial response (according to RECIST criteria 1.1). After the 15th administration, she presented with edema of the distal extremities. This was firstly assigned to nab-paclitaxel, and a low-dose diuretic treatment and compression stockings were initiated. However, after 3 more cycles, no clinical improvement was seen and nab-paclitaxel treatment was stopped while atezolizumab was continued. Blood analysis at cycle 19 revealed Grade 2 eosinophilia. After the 20th administration of atezolizumab, the above-reported symptoms of the lower limbs worsened, the patient experienced skin pain, worsening edema, and erythema and limitations of functioning of the distal extremities. Clinically, the patient presented with thickening of the skin, sparing fingers and toes, while maintaining muscle strength of the distal extremities [Figure 1]. Capillaroscopy of the nail folds did not show a scleroderma pattern.
Peripheral eosinophilia increased up to 1400 cells per microliter (μL) classified as a Grade II without any signs suggesting myelodysplastic or myeloproliferative disorder. Creatine kinase levels were normal, and there were no signs of an inflammatory syndrome (normal C-reactive protein and normal erythrocyte sedimentation). Parasite analysis of the blood and stools was negative. Autoimmune serology (including antinuclear factor [ANF], rheumatoid factor, and anticitrullinated peptide antibody) was negative as well. In the meantime, atezolizumab treatment was withheld. Further work-up with magnetic resonance imaging of the distal extremities showed a hyperintense signal of the subcutaneous adipose tissue suggestive of fasciitis [Figure 2a and b]. A subsequent full-thickness skin biopsy showed histological features that confirmed the diagnosis of eosinophilic fasciitis (EF) [Figure 3].
On diagnosis of EF, atezolizumab was suspended because of Grade II eosinophilia and Grade III fasciitis, and the patient was followed clinically and radiologically for disease evolution. Clear clinical improvement of the status of the limb upon atezolizumab cessation and intensive physiotherapy was seen. No systemic treatment by corticosteroids was administered due to a rapid decrease of peripheral eosinophilia. Six weeks after stopping atezolizumab treatment, eosinophilia was completely resolved [Figure 4]. At the time of writing (13 months after the discontinuation of atezolizumab), skin thickening is still present but at a substantially lower degree (Grade I residual fasciitis), to note that other drug-induced scleroderma cases have been reported to resolve after a long time as well. Durable tumor response is still maintained at time of writing. The initially measured lesions are still considered in partial, nearly complete response, according to RECIST 1.1 criteria [respectively, 12 and 13 months after discontinuation of the chemotherapy–checkpoint inhibition (CPI) combination treatment; Figure 4].
Metastatic TNBC (mTNBC) is usually a very aggressive and ultimately chemoresistant disease, characterized by poor outcomes. The first results reported at nearly 13-month follow-up of the Phase III IMpassion130 study in mTNBC show a positive outcome for patients treated with atezolizumab compared to placebo; combination treatment with atezolizumab and nab-paclitaxel resulted in a prolonged median progression-free survival compared with placebo (7.2 months vs. 5.5 months, respectively; P = 0.002) and a tendency to increased median overall survival (21.3 vs. 17.6 months in the overall population: hazard ratio for death, 0.84; 95% confidence interval [CI], 0.69–1.02 and 25 vs. 15.5 months: hazard ratio, 0.62; 95% CI, 0.45–0.86) in patients with PD-L1-positive tumors. The combined immunotherapy and chemotherapy treatment reduced the risk of progression of death by 20% in all patients and 38% in the PD-L1-positive subgroup. In general, the combined therapy was well tolerated, and side effects were generally not severe.
EF, a type of scleroderma, is an extremely rare irAE. It is characterized by symmetrical, painful swelling, and induration of the skin of the distal extremities and rarely the trunk and neck. It differs from rheumatological types of skin thickening, such as systemic sclerosis, by the fact that it typically has no ANF, no scleroderma pattern, no abnormalities seen with capillaroscopy, and characteristically no thickening of the skin at digits. The EF diagnosis was further determined by marked peripheral eosinophilia and a biopsy revealing predominately eosinophilic infiltration.[7–9] To our knowledge, five other cases have been previously reported in the literature with EF as an irAE due to anti-PD-1 therapy[10–14] but none with anti-PD-L1. In contrast to our case, all other cases were treated with corticosteroids (mostly because of other concomitant irAEs such as cerebral vasculitis, lichen sclerosus, or myositis) leading to an improvement of symptoms. However, not all cases of EF were accompanied by peripheral hypereosinophilia. As in the cases described before, in this patient the appearance of EF was rather late (range: 10–21 months) [Table 1].
At present, there are few guidelines for the treatment of EF, and due to its rarity, it is unclear how this irAE should be treated. This emphasizes the need for oncologists to further collaborate with organ specialists to treat these rare adverse events and define guidelines for their management.
Interestingly, tumor eosinophil infiltration might be associated with tumor control through the secretion of chemoattractant cytokines, which might recruit CD8 T-cells and macrophages to the tumor bed.[16,17] Several retrospective studies suggest that baseline eosinophil blood count, together with increasing levels during treatment, can be both predictive factors for antitumor response and overall survival.[18–20] Interestingly, both our patient and the three case reports mentioned previously had long-lasting tumor responses (respectively, partial response for our patient and complete response beyond CPI stop for the three other cases) [Table 1]. Currently, we have no data on the relationship between peripheral eosinophilia and tumor eosinophil infiltration, and therefore, it is impossible to conclude on the influence of eosinophilia on the favorable antitumor response. Nevertheless, several reports in melanoma and non-small cell lung cancer patients show that the occurrence of irAEs might be related to better therapy outcomes.[21–23]
We thank the patient for her approvement to publish this case report.
Financial support and sponsorship
The authors disclosed no funding related to this article.
Conflicts of interest
Sandrine Aspeslagh has received speakers fees from BMS, Roche, Astra Zeneca, Merck and Novartis.
For reprints contact:firstname.lastname@example.org